Price Regulation under Demand Uncertainty

Journal article


Publication Details

Author(s): Grimm V, Zöttl G
Journal: B E Journal of Theoretical Economics
Publisher: Walter de Gruyter
Publication year: 2010
Volume: 10
Journal issue: 1
Pages range: 589-605
ISSN: 1935-1704
Language: English


Abstract


In this paper we provide a taxonomy of price cap regulation in oligopoly under demand uncertainty. We show that independently of the nature of uncertainty high price caps always increase production and welfare as compared to setting no price cap. We also derive conditions on the demand distribution under which a price cap close to marginal cost can be optimal and when it is not. For demand distributions with an increasing hazard rate we show that price regulation under demand uncertainty can be viewed as a well behaved extension of the analysis for deterministic demand. For this class of distributions we characterize the optimal price cap, which is unique and may or may not be close to marginal cost. Our general framework nests the limit case of deterministic demand as well as results by Earle et al. (2007), who have shown that standard arguments supporting the imposition of price caps may break down in the presence of demand uncertainty.



FAU Authors / FAU Editors

Grimm, Veronika Prof. Dr.
Lehrstuhl für Volkswirtschaftslehre, insbesondere Wirtschaftstheorie
Zöttl, Gregor Prof. Dr.
Professur für Volkswirtschaftslehre


How to cite

APA:
Grimm, V., & Zöttl, G. (2010). Price Regulation under Demand Uncertainty. B E Journal of Theoretical Economics, 10(1), 589-605. https://dx.doi.org/10.2202/1935-1704.1626

MLA:
Grimm, Veronika, and Gregor Zöttl. "Price Regulation under Demand Uncertainty." B E Journal of Theoretical Economics 10.1 (2010): 589-605.

BibTeX: 

Last updated on 2018-19-04 at 02:44